EconPapers    
Economics at your fingertips  
 

Probabilistic Patents, Alternative Damage Rules, and Optimal Tariffs

Apurva Dey, Arun Kumar Kaushik and Rupayan Pal

Journal of Institutional and Theoretical Economics (JITE), 2020, vol. 176, issue 2, 276-311

Abstract: This paper analyzes interdependences between optimal trade policy and preferred liability doctrine to assess infringement damages, when intellectual property rights are probabilistic, in a model of import competition between a foreign patentee and a domestic infringer. It shows two reversal results. First, a regime switch from protectionism to free trade reverses stakeholders' preferences over liability doctrines. Second, the optimal trade policy changes from an import tariff under the lost-profit rule to import subsidization under the unjust-enrichment rule, unless the patent is weak. It is found that free trade is not optimal, except for a few knife-edge cases.

Keywords: probabilistic intellectual property rights; infringement; damage rules; import competition; trade policy (search for similar items in EconPapers)
JEL-codes: F13 K40 L13 O34 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/probabilist ... 101628jite-2020-0001
Fulltext access is included for subscribers to the printed version.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:doi:10.1628/jite-2020-0001

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

DOI: 10.1628/jite-2020-0001

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2025-03-19
Handle: RePEc:mhr:jinste:urn:doi:10.1628/jite-2020-0001